Alabama, 2012

Hail in Alabama, May 5, 2012

May 5, 2012 · NWS BMX · 1 event in 1 county or zone

An outflow boundary from a decaying mesoscale convective system pushed southward into central Alabama on Saturday, May 5. This boundary helped spark isolated convection during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An outflow boundary from a decaying mesoscale convective system pushed southward into central Alabama on Saturday, May 5. This boundary helped spark isolated convection during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 5, 5:33 PM CST, 49 minutes earlier.

Area forecast discussion, May 5, 5:33 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT SAT MAY 5 2012

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

WATER VAPOR IMAGERY INDICATES A BROAD UPPER LEVEL RIDGE ACROSS THE
CENTRAL AND EASTERN CONUS. A COUPLE OF UPPER LEVEL TROUGHS ARE
CURRENTLY ROTATING THROUGH THE RIDGE. ONE ACROSS THE MID-ATLANTIC
AND THE OTHER ACROSS THE MID-MISSISSIPPI RIVER VALLEY. THE FIRST OF
THESE WAVES LEAD TO THE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER
KENTUCKY AND TENNESSEE LAST NIGHT. THIS CLUSTER OF STORMS HAS LEFT
AN OUTFLOW BOUNDARY ACROSS THE AREA AND CURRENTLY STRETCHES FROM
NEAR ANNISTON TO DOUBLE SPRINGS. WITH A VERY UNSTABLE AIRMASS IN
PLACE...A FEW SHOWERS HAVE ALREADY DEVELOPED EARLY THIS AFTERNOON.
THE AREA ALONG THIS BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR NEW
CONVECTION INTO THE AFTERNOON AND EVENING HOURS. INDICATIONS ARE
THAT A WEAK CAP REMAINS IN PLACE BUT WITH 2000 TO 3500 J/KG OF
SBCAPE ANY ADDITIONAL HEATING OR WEAK LIFT COULD LEAD TO STRONG
UPDRAFTS. DEEP LAYER 0-6 KM SHEAR REMAINS WEAK AROUND 15-25 KTS.
THEREFORE...DO NOT EXPECT UPDRAFTS AND STORMS TO PERSIST FOR LONG.
THE MAIN THREATS FROM ANY THUNDERSTORMS THAT DO FORM WILL BE LARGE
HAIL AND DAMAGING WINDS. MODELS ARE SHOWING THAT SOME OF THESE
SHOWERS AND THUNDERSTORMS COULD PERSIST INTO THE OVERNIGHT.
CONFIDENCE STILL REMAINS LOW DUE TO UNCERTAINTY ABOUT HOW THE
CONVECTION WILL EVOLVE TODAY. RESIDENTS ACROSS CENTRAL ALABAMA
SHOULD REMAIN WEATHER AWARE WITH MANY OUTDOOR ACTIVITIES SCHEDULED
THIS WEEKEND.

THE MOON WILL BE 14 PERCENT BIGGER AND 30 PERCENT BRIGHTER TONIGHT
THAN OTHER FULL MOONS AS IT PASSES ITS CLOSEST POINT TO EARTH IN ITS
ORBIT AT 1034 PM CDT. EXPECTATIONS ARE THAT MOST THUNDERSTORMS THAT
DO FORM SHOULD WEAKEN BY THEN WITH ONLY SCATTERED CLOUDS AROUND.

TOMORROW CONDITIONS LOOK SIMILAR TO TODAY WITH THE UPPER LEVEL WAVE
ACROSS THE MID-MISSISSIPPI RIVER VALLEY MOVING CLOSER TO CENTRAL
ALABAMA. TEMPERATURES SHOULD WARM UP INTO THE UPPER 80S TO LOWER
90S. THE ATMOSPHERE WILL BE RATHER UNSTABLE AGAIN WITH 1500-2500
J/KG OF SBCAPE. UPPER LEVEL FLOW AND SHEAR WILL AGAIN BE WEAK. THE
MESOSCALE FEATURES WILL BE THE MAIN FOCUS FOR CONVECTION ALONG
BOUNDARIES. DUE TO THE AMOUNT OF INSTABILITY PRESENT THUNDERSTORMS
THAT DUE FORM WILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

INTO EARLY NEXT WEEK MOISTURE BEGINS TO INCREASE THROUGHOUT THE LOW
LEVELS AS BOUNDARY LAYER SOUTHERLY FLOW INCREASE IN RESPONSE TO A
LOW ACROSS THE MIDWEST. A COLD FRONT WILL STRETCH DOWN FROM THE LOW
INTO THE SOUTHERN PLAINS. SHOWERS AND THUNDERSTORM WILL AGAIN BE
POSSIBLE WITH SHORTWAVE TROUGHS EJECTING OUT AHEAD OF THE MAIN UPPER
LEVEL TROUGH. MOISTURE AND INSTABILITY WILL BE IN PLACE AGAIN FOR
THUNDERSTORMS TO DEVELOP. THE COLD FRONT WILL BEGIN TO NUDGE INTO
THE FORECAST AREA ON TUESDAY AND WILL BE THE FOCUS FOR CONVECTION
WITH SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN ON TUESDAY.

PRECIPITATION CHANCES WILL CONTINUE INTO MID-WEEK AS THE COLD FRONT
MOVES THROUGH THE AREA ON WEDNESDAY. BEST PRECIPITATION CHANCES WILL
BE ACROSS SOUTHEASTERN PORTIONS OF THE CWA. THURSDAY SHOULD BE A
NICE DAY WITH COOLER TEMPERATURES AND SUNNY SKIES. HOWEVER...RAIN
CHANCES RETURN QUICKLY TO THE FORECAST NEXT WEEKEND AS A CLOSED LOW
SLOWLY APPROACHES THE SOUTHEAST.

MA

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED AT LEAST THROUGH 06Z. NOT EXPECTING MUCH IF
ANY IN THE WAY OF SHOWER ACTIVITY THROUGH THE OVERNIGHT. NOT SURE IF
THE HIGH CIRRUS WILL PERSIST OVERNIGHT. IF THESE HIGH CLOUDS
DISSIPATE AND ALLOW FOR BETTER RADIATIONAL COOLING...THERE COULD
BE FOG AND/OR LOW STRATUS ESPECIALLY ACROSS THE SOUTH AT KMGM AND
KTOI. LESS CONFIDENT IN THIS DEVELOPMENT FOR KANB AND KTCL.
SHOULD HAVE A BETTER HANDLE ON THE HIGH CLOUDS AND SUBSEQUENT
POTENTIAL FOR LOW CLOUDS AND FOG WITH THE NEXT TAF CYCLE. LEFT OUT
MENTION OF SHOWERS OR THUNDERSTORMS FOR SUNDAY AFTERNOON DUE TO
THE ANTICIPATED ISOLATED NATURE OF ANYTHING THAT DEVELOPS.

87

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE
9TH OF MAY. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN
TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  89  64  83  64 /  20  40  40  40  50
ANNISTON    66  88  65  83  65 /  20  40  40  40  50
BIRMINGHAM  67  89  67  85  66 /  20  30  40  40  50
TUSCALOOSA  68  91  67  88  66 /  20  30  30  40  50
CALERA      68  88  66  85  66 /  20  30  40  40  50
AUBURN      68  89  66  83  65 /  20  40  40  40  40
MONTGOMERY  68  89  67  85  66 /  20  30  40  40  40
TROY        68  89  66  84  66 /  20  30  30  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/87
Hazardous weather outlook, May 5, 11:28 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SAT MAY 5 2012

ALZ011>015-017>050-061730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1228 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA
THIS AFTERNOON. THE GREATEST THREAT AREA IS NORTH AND EAST OF A
LINE FROM AUBURN TO PRATTVILLE TO ALICEVILLE. THE HAZARDOUS
THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. AT
THIS TIME...THE STORMS APPEAR POSSIBLE THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SMALL THREAT OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND
AGAIN MONDAY AFTERNOON AND MONDAY NIGHT. THESE STORMS WILL AFFECT
MUCH OF CENTRAL ALABAMA. THE THREATS ASSOCIATED WITH ANY SEVERE
STORMS THAT DO DEVELOP WOULD BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

LOCAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON...SUNDAY...AND AGAIN MONDAY DUE TO THE SEVERE
THUNDERSTORM THREAT.

75

In the hours before

Special weather statement, May 5, 6:00 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SAT MAY 5 2012

ALZ019-060045-
CALHOUN AL-
700 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALHOUN COUNTY UNTIL 745
PM CDT...

AT 654 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OHATCHEE...OR 11 MILES SOUTH OF RAINBOW CITY...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALEXANDRIA...
  WELLINGTON...

&&

LAT...LON 3383 8585 3369 8592 3376 8604 3383 8603
TIME...MOT...LOC 0000Z 287DEG 7KT 3379 8602

GRANTHAM

The radar

The Birmingham radar (KBMX), 97 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
May 5, 6:22 PM CST to 6:26 PM CST
Where
Calhoun County, 2.37 mi SSE of Ohatchee
Measured
1 in hail
Reported by
Public
Coordinates
33.750, -85.980

Quarter size hail (measured) began falling at 7:22 PM CDT and continued through 7:26 PM CDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386199.